Hail, Campbell
- When
- June 28, 12:36 PM MST
- Where
- Campbell County, 5 mi SE of Gillette
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.239, -105.429
A severe thunderstorm developed near Gillette and tracked southeastward into Weston County. The storm produced large hail and gusty winds from Gillette to south of Upton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed near Gillette and tracked southeastward into Weston County. The storm produced large hail and gusty winds from Gillette to south of Upton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 28, 10:58 AM MST, 1 hour 38 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1158 AM MDT TUE JUN 28 2016 .SHORT TERM...(Today Through Wednesday Night) Issued at 246 AM MDT Tue Jun 28 2016 Upper ridge covers the western CONUS, and next shortwave to affect the CWA is moving through the Pacific Northwest. A few weak showers are passing over the Hills. Satellite is showing some clouds over north central SD, and a few storms have developed across central SD. At the surface, winds are light and variable, and temperatures are in the 50s to lower 60s. Shortwave will move over the ridge and dive southeastward into the region today. With surface high over MN, southeast winds will become breezy, bringing moist air to the area. Highs will be in the 80s, with dewpoints in the mid 50s to lower 60s, allowing MLCAPE to reach 1500-2500 J/kg by midday. Supercell development will be aided by 0-6 km shear around 50 kts. Hi-res convective models are in disagreement on location/timing of storms, but convection over the Hills as early as 18Z is possible. Scattered severe storms with large hail and strong winds are expected through the afternoon. Then the low-level jet increases this evening, which is expected to help isolated storms transition into an MCS as it pushes southeastward into NE. Theta-e advection, along with some weak upper level divergence, may produce some thunderstorms over MT late tonight, and track into northwestern SD early Wednesday morning. Based on CAPE and shear, would not rule out a strong to severe early morning storm there. CIN would be the limiting factor. Southeast winds Wednesday morning will become northeasterly as a weak cool front slides through SD. Moist airmass, plenty of shear, and weak upper forcing suggest strong to severe storms may be possible again. However, models disagree on storm mode/timing/location, so left somewhat broadbrushed pops for now. Pops may be overdone in the afternoon when cap may prevent much from developing. Highs Wednesday will be in the low to mid 80s. .LONG TERM...(Thursday Through Monday) Issued at 246 AM MDT Tue Jun 28 2016 Relatively moist southeasterly upslope flow will prevail during most of the extended forecaster period with a series of disturbances crossing the region in west to northwesterly flow aloft. The persistent flow of low/mid level moisture will aid diurnal convection nearly every day, although coverage will be limited, isold-sct, most days. The fast W-NW flow aloft will support deep layer shear through the period which will lead to at least an isolated severe threat on most days, although the lack of strong upper forcing will keep the coverage of severe storms relatively limited. Temperatures will remain near or slightly warmer than average, with highs mainly in the 80s through the weekend leading into a more significant warm-up early next week. && .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 1157 AM MDT Tue Jun 28 2016 Scattered to numerous thunderstorms this afternoon and evening. Some thunderstorms may be severe this afternoon and evening, with large hail and damaging wind gusts. VFR conditions will prevail through the period except for local MVFR conditions near any thunderstorms. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Pojorlie LONG TERM...10 AVIATION...MLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 400 AM MDT TUE JUN 28 2016 SDZ002-014-032-046-049-291000- PERKINS-ZIEBACH-HAAKON-MELLETTE-TRIPP- 400 AM MDT TUE JUN 28 2016 /500 AM CDT TUE JUN 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT. THERE IS A MARGINAL RISK OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. ON WEDNESDAY THERE IS A MARGINAL TO SLIGHT RISK OF SEVERE WEATHER FOR CENTRAL INTO SOUTH CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-012-013-024>031-041>044-047-072>074-WYZ054>058-071-291000- HARDING-BUTTE-NORTHERN MEADE CO PLAINS-NORTHERN BLACK HILLS- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS- PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-JACKSON-BENNETT- TODD-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 400 AM MDT TUE JUN 28 2016 /500 AM CDT TUE JUN 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT. THERE IS A SLIGHT RISK OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. ON WEDNESDAY THERE IS A MARGINAL TO SLIGHT RISK OF SEVERE WEATHER FOR PORTIONS OF WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
919 AM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM HEAVY RAIN 5 E PORCUPINE 43.23N 102.23W
06/28/2016 M0.51 INCH OGLALA LAKOTA SD TRAINED SPOTTER
RAINFALL FROM STORM EARLY THIS MORNING.
&&
MLSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
922 AM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL DOWNTOWN CUSTER 43.77N 103.60W
06/27/2016 E1.00 INCH CUSTER SD CO-OP OBSERVER
0442 PM HAIL 1 WNW WIND CAVE VISITOR 43.56N 103.49W
06/27/2016 E1.00 INCH CUSTER SD TRAINED SPOTTER
HAIL LASTED FROM 442 PM TO 457 PM MDT.
0500 PM HAIL 4 SE WIND CAVE VISITORS 43.52N 103.40W
06/27/2016 M0.75 INCH CUSTER SD TRAINED SPOTTER
VERY HEAVY RAIN. HAIL LASTED ABOUT 10 MINUTES.
0515 PM HAIL 5 ESE DOWNTOWN HOT SPRI 43.40N 103.40W
06/27/2016 M1.00 INCH FALL RIVER SD TRAINED SPOTTER
0515 PM HAIL 5 ESE DOWNTOWN HOT SPRI 43.40N 103.40W
06/27/2016 E1.50 INCH FALL RIVER SD TRAINED SPOTTER
0625 PM TSTM WND GST ANGOSTURA RESERVOIR 43.32N 103.43W
06/27/2016 E60 MPH FALL RIVER SD TRAINED SPOTTER
PEA SIZE HAIL AND STRONG WINDS
0643 PM HAIL 1 SE BOX ELDER 44.11N 103.06W
06/27/2016 E0.70 INCH PENNINGTON SD LAW ENFORCEMENT
0918 AM HEAVY RAIN 5 E PORCUPINE 43.23N 102.23W
06/28/2016 M0.51 INCH OGLALA LAKOTA SD TRAINED SPOTTER
RAINFALL FROM STORM EARLY THIS MORNING.
&&
MLSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
940 AM MDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL DOWNTOWN CUSTER 43.77N 103.60W
06/27/2016 E1.00 INCH CUSTER SD CO-OP OBSERVER
0442 PM HAIL 1 WNW WIND CAVE VISITOR 43.56N 103.49W
06/27/2016 E1.00 INCH CUSTER SD TRAINED SPOTTER
HAIL LASTED FROM 442 PM TO 457 PM MDT.
0500 PM HAIL 4 SE WIND CAVE VISITORS 43.52N 103.40W
06/27/2016 M0.75 INCH CUSTER SD TRAINED SPOTTER
VERY HEAVY RAIN. HAIL LASTED ABOUT 10 MINUTES.
0515 PM HAIL 5 ESE DOWNTOWN HOT SPRI 43.40N 103.40W
06/27/2016 M1.00 INCH FALL RIVER SD TRAINED SPOTTER
0515 PM HAIL 5 ESE DOWNTOWN HOT SPRI 43.40N 103.40W
06/27/2016 E1.50 INCH FALL RIVER SD TRAINED SPOTTER
0625 PM TSTM WND GST ANGOSTURA RESERVOIR 43.32N 103.43W
06/27/2016 E60 MPH FALL RIVER SD TRAINED SPOTTER
PEA SIZE HAIL AND STRONG WINDS
0643 PM HAIL 1 SE BOX ELDER 44.11N 103.06W
06/27/2016 E0.70 INCH PENNINGTON SD LAW ENFORCEMENT
0918 AM HEAVY RAIN 5 E PORCUPINE 43.23N 102.23W
06/28/2016 M0.51 INCH OGLALA LAKOTA SD TRAINED SPOTTER
RAINFALL FROM STORM EARLY THIS MORNING.
&&
MLSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1208 PM MDT TUE JUN 28 2016 SDZ029-074-281845- HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD- 1208 PM MDT TUE JUN 28 2016 ...STRONG THUNDERSTORM OVER CENTRAL CUSTER COUNTY... AT 1208 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER EASTERN CUSTER STATE PARK...OR 9 MILES EAST OF CUSTER...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FAIRBURN...CUSTER STATE PARK...CUSTER PARK GAME LODGE... CENTER LAKE...STOCKADE LAKE... NORTHEASTERN WIND CAVE NATIONAL PARK AND BLUE BELL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4378 10356 4384 10335 4367 10316 4357 10346 TIME...MOT...LOC 1808Z 329DEG 19KT 4374 10341 JC
The Rapid City radar (KUDX), 208 km away, was scanning. The volume nearest the first event began at 19:36 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts to 50 mph accompanied the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641127, 641126, 641128, 641130, 641131.